Skin After Birth Control

HORMONAL ACNE


If you’re struggling with acne flare-ups post birth control, you are not alone. I understand first hand the frustration of looking at your skin and feeling defeated. There are many factors that play a role in acne, to control the breakouts you will need to treat your skin topically and internally.


After years of suppressing hormones while on the pill, your body needs time to adjust. Even if you did not have acne pre-pill, it is possible to develop acne later in life.

During this time it is very common to see acne breakouts due to an androgen spike - your body producing more sebum (oil) while your hormones are returning to a normal level.

Taking estrogen and progesterone both lowered androgens – hormones that stimulate sebum production and contain testosterone.

Lower androgen levels = less sebum production = less acne.

When sebum gets trapped in your pores, bacteria grows and spreads causing blackheads, cysts and pustules.


Feeding your body with the necessary vitamins and nutrients is key to protecting your largest organ! Your skin can act as a guide to what is going on internally. Your gut health is a key component in your overall health. When it comes to post-pill acne; inflammation is a common sign of an unhealthy flora. Low zinc levels can contribute to the breakouts as well because zinc lowers sebum production by regulating overactive sebaceous glands. Less zinc = more acne.


So while your body is going through a sebum and androgen spike, you can lower those levels by increasing your zinc intake, restoring lost nutrients and following a consistent skin care regimen. Everyone is different, but post-pill acne usually pops up after 3-6 months of being off the pill and it can take months for your body to balance out.

If you’re still struggling, I recommend seeing a functional practitioner to check on your overall health and try and pin point the issue.